Posterior reversible encephalopathy syndrome: A rare neurotoxicity after capecitabine

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Posterior reversible encephalopathy syndrome (PRES) is a condition characterized by seizures, headache, visual disturbances, paresis, nausea and altered mental status. Risk factors include hypertension, eclampsia/pre-eclampsia, infection/sepsis, transplantation (allograft, bone marrow and solid organ) and immunosuppression, especially in association with autoimmune disorders and use of cyclosporine or chemotherapy. Case report: A few days after starting the first cycle of treatment with capecitabine, a 50-year-old female with metastatic breast cancer experienced serious adverse events consisting of severe hematological, gastrointestinal and neurological toxicity. A brain magnetic resonance imaging, performed because of the severe state of confusion of the patient, confirmed PRES. Management and outcome: The patient was admitted to the hospital; capecitabine was stopped and treatment was started with antibiotics, growth factor therapy and blood and platelet transfusions. Her clinical conditions slowly improved and the PRES resolved. A dihydropyrimidine dehydrogenase deficiency was identified. Discussion: The patient had previously been treated with another fluoropyrimidine, 5-fluorouracil, but without toxicity. A literature search was performed, and only six cases of PRES associated with capecitabine were found. Our case suggests that capecitabine differs from 5-fluorouracil in its mechanism of action and that at least one of the metabolites of capecitabine has the ability to cross the blood–brain barrier, causing neurotoxicity. We believe that it is useful to test for dihydropyrimidine dehydrogenase deficiency before using fluoropyrimidines and would encourage the reporting of such cases of PRES to gain a better overall picture of its incidence in this setting. Naranjo score: 7

Original languageEnglish
Pages (from-to)1795-1801
Number of pages7
JournalJournal of Oncology Pharmacy Practice
Volume26
Issue number7
DOIs
Publication statusPublished - Oct 1 2020

Keywords

  • cancer
  • capecitabine
  • chemotherapy
  • dihydropyrimidine dehydrogenase
  • neurotoxicity
  • Posterior reversible encephalopathy syndrome

ASJC Scopus subject areas

  • Oncology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Posterior reversible encephalopathy syndrome: A rare neurotoxicity after capecitabine'. Together they form a unique fingerprint.

Cite this